dry mouth or chewing difficulty

Discussion in 'Fibromyalgia Main Forum' started by Pansygirl, Jul 15, 2008.

  1. Pansygirl

    Pansygirl New Member

    I have FM and seem to be getting new symptoms every so often~ new pain places show up every so often.

    I am on elavil(been on it for a month an a half) that I take at night and then I have tramadol that I can take for pain.

    I've noticed the dry mouth since starting the elavil but in the last 3 or 4 days I've noticed difficulty with sticky types of foods and chewing them ~ such as bread , peanut butter and a cookie.

    It's the strangest thing ~ I'm wondering if it could be caused by the dry mouth?? Although I'm also noticing that my jaw muscles are hurting alot tonight.

    confused, thanks, Susan :)

  2. donnadb

    donnadb New Member

    Hi Pansy,
    I am a speech-language pathologist. We treat chewing and swallowing disorders. Elavil and many drugs like it can cause a disorder called dyspahgia (which is basically just a name for swallowing disorder)..it can cause muscle dysfunction and/or slowed reflexes. Also, the dry mouth, which is also caused by the elavil can be an issue. Is it possible that you could try one of the newer drugs that is not a tricyclic (they cause the worst issues with dry mouth and swallowing)...
  3. Pansygirl

    Pansygirl New Member

    I will check with my doctor on the other meds.

    I have over the counter ointment for the dry mouth and I'm going to try using it consistently and see if it makes a difference.

    thanks,

    Susan/Pansy
  4. dollinitup

    dollinitup New Member

    I have the same problem Susan. I wake up at night so dry my tongue is burning and I have to really work on to muster up saliva.
    Everything I eat sticks to my teeth, Making it imposseble to eat out.
    I am now having some dental problems now because of it.

    If I hear one more Dr. or Dentist tell me to drink more water, I swear I will blow up.
    Doll